UPDATE: (Sept. 2, 2017) – Some physicians, hospitals, and medical groups are scurrying to take patients off of the diabetes drug Invokana after clinical studies found it doubled the risk of lower limb amputations compared with placebo.
MedPage Today | Sept. 2, 2017 | By Cheryl Clark
UPDATE: (May 17, 2017) – The U.S. Food & Drug Administration has announced that it is requiring new warnings, including the most prominent Black Box Warning, be added to the labels of Invokana and Invokamet.
New data from two large clinical trials showed that leg and foot amputations occurred twice as often in patients treated with Invokana and Invokament compared to patients treated with placebo. Amputations of the toe and middle of the foot were the most common; however, amputations involving the leg, below and above the knee, also occurred. Some patients had more than one amputation, some involving both limbs.
The interim results of the ongoing Canagliflozin Cardiovascular Assessment Study (CANVAS) found the following risk of amputations over a one year time period:
- 7 out of every 1,000 patients treated with 100 mg daily of canagliflozin
- 5 out of every 1,000 patients treated with 300 mg daily of canagliflozin
- 3 out of every 1,000 patients treated with placebo
UPDATE: (May 18, 2016) – The U.S. Food & Drug Administration has issued a drug safety warning regarding the use of Invokana and/or Invokamet in light of “an ongoing clinical trial that found an increase in leg and foot amputations” in users of Invokana/Invokamet.
The FDA said the ongoing trial has already revealed that users of Invokana and/or Invokamet are roughly twice as likely to suffer amputations versus those trial participants taking placebos; the equivalent of five of every 1,000 patients taking a 300-milligram daily dose of the active ingredient canagliflozin needed amputations, while an equivalent seven of every 1,000 patients taking a 100-milligram daily dose needed amputations. Only three of every 1,000 patients taking a placebo “drug” (i.e., a “sugar pill”) required amputations.
The warning from the FDA followed shortly the European Medicines Agency (EMA) and the UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) sent letters to doctors and healthcare professionals warning about the increase in amputations.
READ MORE: Raps.com
UPDATE: (Feb.12, 2016) – The European Medicines Agency (EMA) is alerting doctors and other healthcare professionals to the possibility of atypical cases of diabetic ketoacidosis (DKA) associated with use of sodium-glucose cotransporter-2 (SGLT2) inhibitors, a relatively new class of oral medications used to treat type 2 diabetes. Invokana is an SGLT2 inhibitor.
“An atypical presentation of DKA can delay diagnosis and treatment, so doctors and others treating diabetes patients should therefore consider the possibility of ketoacidosis in those taking SGLT2 inhibitors who have symptoms consistent with the condition, even if blood glucose levels are not high”, the EMA adds.
“Patients taking any of these medicines should be aware of the symptoms of DKA, including rapid weight loss, nausea or vomiting, abdominal pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odor to urine or sweat,” EMA urges.
UPDATE: (Jan. 13, 2016) – According to the latest QuarterWatch Report issued by the ISMP (“Institute For Safe Medication Practices“) on January 13, both prescription volume and adverse event reports are rapidly increasing for Invokana a sodium-glucose co-transporter 2 (SGLT2) inhibitors. Looking at reports to the FDA’s adverse event reporting system, the ISMP found that Invokana received more serious adverse event reports than 92% of the other drugs regularly monitored by the group. Over the last year, the number of adverse event reports for Invokana have increased to 5,484, which the ISMP says is in line with previous numbers given the increased patient exposure.
UPDATE: (Dec. 4, 2015) – The FDA is requiring a revision to Invokana‘s warning label, adding information about the risk of developing diabetic ketoacidosis. The symptoms of ketoacidosis (a/k/a acidosis or ketosis), may include nausea, vomiting, abdominal pain, fatigue and trouble breathing. In most cases, the condition requires hospitalization, and may result in severe health complications if not treated appropriately.
According to the FDA, a review of the Adverse Event Reporting System (FAERS) database from March 2013 to May 2015 identified at least 73 cases of ketoacidosis in patients with type 1 or type 2 diabetes who were treated with SGLT2 inhibitors such as Invokana.
UPDATE: (Sept. 10, 2015) – The FDA has ordered Invokana’s labeling be strengthened to add warnings advising of an increased risk of bone fractures among the drug’s users. Fractures can occur as early as 12 weeks after starting the drug and are most frequently found at the hip and lower spine.
Invokana (canagliflozin) is the latest in a line of drugs designed to treat Type 2 (adult-onset) diabetes. The drug was approved by the FDA in 2013, the first of a new class of diabetes drugs known as sodium-glucose cotransporter-2 (SGLT2) inhibitors. These drugs help prevent hyperglycemia (high blood-sugar levels) by helping the patient’s kidneys remove excess sugar from the body through the urine.
However, Invokana has been linked to over 450 serious adverse events during its first year on the market, including heart attacks, diabetic ketoacidosis and kidney failure. These adverse event reports typically only account for a small portion of the total problems associated with prescription medications on the market.
Looking at 450+ reports to the FDA’s adverse event reporting system, the Institute of Safe Medication Practices (ISMP) found that Invokana received more serious adverse event reports than 92% of the other drugs regularly monitored by the group. The ISMP questioned whether the potential risks associated with the medication may outweigh the benefits, leading some to believe an Invokana recall should be issued. After all, these adverse event reports typically only account for a small portion (around 10% according to the FDA) of the total problems associated with prescription medications on the market.